Valvular heart disease associated with fenfluramine-phentermine 

Authors Connolly H, Crary J, McGoon M, Hensrud D, Edwards B, Edwards W, Schaff H. 
Source New England Journal of Medicine. 337:581-8. August 28, 1997. 
Institutions Mayo Clinic, Rochester Minn.; MeritCare Medical Center, Fargo, ND. 
Support None indicated. 

 

Background

The serotoninergic drugs fenfluramine and its d-isomer dexfenfluramine as well as the adrenergic agonist phentermine have been increasingly prescribed for the treatment of obesity. All of these medications have been implicated in the development of pulmonary hypertension, possibly through a serotonin-related mechanism.

Serotonin has also been implicated in the development of specific cardiac valvular lesions seen in the carcinoid syndrome and in patients taking ergotamine preparations.

This is the first report of similar cardiac valvular problems in patients taking the combination of fenfluramine and phentermine. 

Methods

Identification of cases

This was not a case-control study, and there was no clearly defined methodology for case finding.

In May, 1996 a 41 year old woman underwent mitral valve repair at the Mayo Clinic for severe mitral regurgitation. At surgery, the valve had a glistening white appearance, suggestive of ergotamine-induced damage, but there was no history to support this. Two months later the same patient was found to have severe tricuspid regurgitation and thickened leaflets; at this time a history was obtained indicating fenfluramine-phentermine use for 25 months prior to her surgery.

Between January, 1997 and April, 1997 a total of 23 additional cases were collected.

Of these 23 patients, 19 were referred from MeritCare Medical Center in Fargo, North Dakota. These patients were identified after echocardiography revealed a cohort of patients with peculiar valvular morphology, who had all previously taken fenfluramine-phentermine. Of these 19 patients, two had undergone surgery, the other 17 were evaluated by echocardiography only.

The remaining 4 patients were referred either from Mayo Clinic physicians or other institutions; 2 had undergone surgery, 2 had not.

Thus, of the total of 24 patients in this series, 5 had had cardiac surgery, 19 had not.

 

Results

Patients who underwent valve surgery

5 patients in this series underwent surgery. All were women, with a mean age of 47 years (range: 41-52). Their mean body mass index was 35.2. The duration of fenfluramine-phentermine therapy was 9, 11, 12, 12 and 25 months. The maximal daily doses of fenfluramine-phentermine ranged from 15 to 48 mg of fenfluramine and 40 to 120 mg of phentermine.

All of these patients presented with dyspnea, one had edema. All 5 had severe mitral regurgitation; one patient also had severe aortic regurgitation and moderate tricuspid regurgitation, one patient had moderate aortic regurgitation.

Two patients underwent mitral valve repair. No pathology was available; the valve was described as glistening white with thickened tethered leaflets in one case, and as "distinctly unusual" in the other, with a thickened, tethered posterior leaflet.

Three patients underwent a mitral valve replacement. One patient's valve was described as glistening white, the other two showed no clear explanation for the regurgitation. On microscopy, all three had a stuck-on appearance of plaque on the valve leaflets, with preserved underlying valve architecture (indistinguishable from the lesions seen with ergotamine and the carcinoid syndrome). 

Patients who underwent only echocardiography

19 patients had only echocardiographic evaluation. They were all women, with a mean age of 43 years (range 30-63) and a mean body mass index of 37.7. Of these 19 patients, 10 presented with symptoms of CHF, 5 with chest pain or arrhythmia and 4 with only a murmur.

The maximal daily dose of fenfluramine ranged from 20 to 220 mg (one patient), with the majority taking 40 or 60 mg. The maximal daily dose of phentermine ranged from 15 to 60, with the majority taking 30 mg. Duration of therapy was less than 6 months in 4 patients, 6 to 15 months in 11 patients and greater than 15 months in 4.

On echocardiography, 4 of these patients had severe MR (along with moderate or severe AR and/or TR). Eleven had at least one moderate regurgitant lesion (mainly AR). Four had only mild regurgitant lesions. The ejection fraction was reported as normal in 9 patients, not reported in the others. Valve morphology was apparently similar to that seen in rheumatic disease, with thickening and retraction, but without evidence of obstruction (two observers called the valve appearance atypical). 

Prior medications and cardiovascular diseases

Two of the five patients who underwent surgery and three of the 19 who had only echocardiograms had also taken sertraline or fluoxetine. Three patients had taken antihypertensives, and two of the 19 patients with echocardiograms had a history of a systolic murmur graded as 1/6 prior to taking fenfluramine-phentermine. 

Authors' discussion

The authors note that fenfluramine alters serotonin metabolism in the brain and may lead to elevated systemic concentrations of serotonin. Phentermine intereferes with the pulmonary clearance of serotonin, which could further increase systemic serotonin levels.

The malignant carcinoid syndrome is felt to produce valvular lesions (predominently right-sided) secondary to elevated serotonin levels. These lesions are indistinguishable from lesions seen in ergotamine toxicity and are identical to the lesions noted in the five patients reported here who underwent valve surgery.

The authors note that their report is not a case-control study, and does not conclusively prove that the combination of fenfluramine and phentermine caused the lesions they describe. The presence of these valvular lesions in a cohort of women less than 50 years of age is distinctly unusual, however, and their association with fenfluramine-phentermine consumption is "not likely to be due to chance". 

Other reports

In the same issue of the New England Journal of Medicine is a letter to the editor from the Graham and Green of the FDA detailing further cases of valvular heart disease associated with appetite suppressants. 28 patients had taken fenfluramine-phentermine; 6 of these underwent surgery. They also mention several cases associated with fenfluramine alone, dexfenfluramine alone and dexfenfluramine plus phentermine.

Another letter to editor describes a single case of valvular disease associated with dexfenfluramine use.

In a brief report, elsewhere in the same issue, Mark et al describe a case of fatal pulmonary hypertension associated with short term (23 day) use of fenfluramine-phentermine. 

Comment

The study by Connolly et al provides two types of evidence implicating the combination fenfluramine-phentermine in the pathogenesis of valvular heart disease. These are pathological findings similar to those seen in patients with carcinoid tumors and ergotamine toxicity, and echocardiographic evidence. The pathologic findings are convincing because of the specific lesions seen, but only 5 cases are presented. The echocardiographic findings are far less specific, but there were 19 cases. Taken together, along with a plausible mechanism (serotonin-related), the evidence is persuasive and worrisome.

Since this was not a study with a well-defined means for recruiting cases and without "controls", it is subject to bias. One way these findings could be spurious is if the cases had been actively recruited. If, for example, surgeons who had heard about this problem had referred 5 cases with "peculiar valve morphology" who had taken fenfluramine-phentermine, while failing to report 100 other cases with similar valve morphologies who had not taken these drugs, and if the use of these agents was prevalent in 5% of the population, then the association would be purely due to chance.

This is certainly not the case here. The authors specifically state that no attempt was made to recruit cases. It is unlikely that many other patients with such a distinctive surgical pathology went unreported, although the authors do not address this point specifically.

Because of the specificity of the pathology, these few surgical cases are more convincing than the echocardiographic cases, although these were more numerous.

I had planned to discuss the implications of these findings for drugs other than the fenfluramine-phentermine combination, in particular for monotherapy with dexfenfluramine, but as I was starting to write about this, television news reported that both fenfluramine and dexfenfluramine are being taken off the market in the United States.

The question that will now arise is how to evaluate the many patients who have taken these drugs recently. How many people are at risk for the development of valvular disease? Hopefully, more epidemiologic data will soon become available to help answer this question. 

September 15, 1997


September 16, 1997

In today's New York Times there is further information on the decision to recall dexfenfluramine and fenfluramine. It is reported that in one recent study of 291 asymptomatic women who had taken fen-phen, echocardiography revealed valvular abnormalities in one third of them. Furthermore, in a subset of 24 women who had had prior normal echocardiograms, abnormalities were discovered in 8. These are obviously remarkable numbers, if they are confirmed.